Texas, 2017

Flash Flood and Hail in Texas, February 19, 2017

February 19, 2017 · NWS SJT · 3 events in 2 counties and zones

A strong upper low over the Southern Rockies with a trailing upper trough enabled the development of a few severe storms across West Central Texas. The airmass over the region was warm and moist in the low levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper low over the Southern Rockies with a trailing upper trough enabled the development of a few severe storms across West Central Texas. The airmass over the region was warm and moist in the low levels. A few of these storms produced hail and some flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 19, 3:21 PM CST, 49 minutes earlier.

Area forecast discussion, Feb 19, 3:21 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
321 PM CST Sun Feb 19 2017

.SHORT TERM...
(Tonight and Tomorrow)

For the middle of February, it seems an awful lot like early April
across West Central Texas today. A few light showers moved across
the area late this morning and into the early afternoon hours.
Clouds broke up enough to allow better insolation and better
instability, and showers have managed to grow into thunderstorms
this afternoon. Best coverage has been across the east and northeast
counties in the Heartland and Big Country.

Better lift approaches this evening as the main upper level trough
approaches. Air mass further west into the Concho Valley and Edwards
Plateau has been capped so far today, but this will weaken this
evening as the lift arrives. Convection should begin to blossom
across the Concho Valley and Edwards Plateau this evening and then
shift east. Best rain chances will be across the Heartland and Hill
Country counties, with smaller chances further west. Rain in the
east may continue into the morning hours on Monday across the
extreme Northwest Hill Country, but should quickly shift east and
out of the area. Warm again tomorrow with highs in the low to mid
70s.

07

.LONG TERM...
(Monday Night through Sunday)

.Dry and Unseasonably Warm...

The long term forecast remains dry, with temperatures remaining
well above seasonal normals through Thursday. The upper trough
that will pass over the forecast area tomorrow will form a closed
low which will move southeastward over the Gulf of Mexico by
Tuesday. Drier air will dominate West Central Texas through the
coming week with afternoon highs well above seasonal norms through
Thursday. Highs on Tuesday will be in the 70s and highs Wednesday
and Thursday will be in the 80s. The next cold front will move
through the area on Friday and will lower afternoon highs on
Friday and Saturday close to seasonal norms in the mid 60s.
Morning lows on Saturday will be around seasonal norms in the
upper 30s, but morning lows will warm back into the 40s on Sunday
and Monday. Sunday and Monday afternoons highs will warm back
into the 70s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  72  46  74 /  40  10   0   0
San Angelo 	 51  76  44  77 /  40  10   0   0
Junction 	 52  76  44  77 /  60  20   5   0
Brownwood 	 54  74  45  76 /  80  10   5   0
Sweetwater 	 51  72  47  75 /  30   5   0   0
Ozona      	 49  72  41  76 /  40  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 19, 2:06 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
206 PM CST Sun Feb 19 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
206 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms should become more widespread across West Central
Texas this afternoon and tonight. A few of these storms may reach
severe levels, mainly east of an Abilene to Sonora line. Although damaging
winds and large hail will be the main threats, an isolated
tornado can not be ruled out. The risk of severe storms will end
tonight as the storms push east of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested later this afternoon
or evening.

The radar

The Dyess AFB radar (KDYX), 47 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Callahan

When
February 19, 4:10 PM CST to 4:11 PM CST
Where
Callahan County, 2.34 mi E of Cross Plains
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.130, -99.130

A trained spotter reported penny size hail.

Hail, Menard

When
February 19, 5:20 PM CST
Where
Menard County, 3.51 mi N of Ft McKavett
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -100.110

A member from the public reported nickel size hail.

Flash Flood, Callahan

When
February 19, 7:24 PM CST to 9:00 PM CST
Where
Callahan County, 0.69 mi N of Baird to 1.98 mi WNW of Baird
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.410, -99.400

Heavy rain from thunderstorms caused flooding about a mile north of Baird. This water flooded one home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681789, 681790, 681788.